Clostridium Difficile Colitis (cont.)
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
- What is Clostridium difficile (C. difficile?)
- What Clostridium difficile colitis?
- How does Clostridium difficile cause colitis?
- What are the symptoms of Clostridium difficile colitis?
- Which antibiotics cause Clostridium difficile colitis?
- How is Clostridium difficile colitis diagnosed?
- How is Clostridium difficile colitis treated?
- Why are there relapses of Clostridium difficile colitis?
- How are relapses of Clostridium difficile colitis treated?
- What is new in Clostridium difficile?
- Find a local Gastroenterologist in your town
What is new in C. difficile?
The prevalence of C. difficile infection has been increasing steadily particularly in the elderly. There have been reports from several hospitals of a newer, more virulent strain of C. difficile bacteria that produces large amounts of both toxins A and B and as well as a third toxin. This strain produces more severe colitis than the usual strains. Patients infected by this strain are more seriously ill, require surgery more frequently, and die from the infection more frequently than patients infected with the usual strains. Currently, the commercially available diagnostic tests cannot distinguish this strain from the usual strains.
Traditionally, antibiotic use is often considered the most important factor for the development of C. difficile colitis. Increasingly though doctors are diagnosing C. difficile colitis in patients without antecedent antibiotic exposure. This is especially true in patients with Crohn's disease or ulcerative colitis. In one study of 92 patients with ulcerative colitis and Crohn's disease relapse, 10 patients tested positive for C. difficile. Another change that is occurring with C. difficile infection is that it is no longer restricted to patients in hospitals or nursing homes. Up to one-quarter of infections begin out of the hospital.
Doctors are witnessing increasing difficulty in treating C. difficile colitis. Firstly, resistance to metronidazole is on the rise. Secondly, colitis (along with symptoms of diarrhea and cramps) is taking longer to resolve and may require higher doses of vancomycin. Thirdly C. difficile colitis relapse (with recurrent diarrhea) is common. More troublesome still, many patients experience multiple relapses, often requiring prolonged (months) antibiotic (such as vancomycin) treatment.
Last Editorial Review: 6/2/2008
Viewers share their comments
- Submit »
Get the latest treatment options.